Question 25.1

Created on Mon, 05/18/2015 - 16:38
Last updated on Mon, 04/25/2016 - 04:51
Pass rate: 56%
Highest mark: 7.25

Other SAQs in this paper

Other SAQs on this topic

A 50 year old patients is admitted to the ICU for airway observation following a difficult  parathyroidectomy.   No  immediate   airway  problems   were  evident. About 24 hours later, the patient was noted to be in fast atrial fibrillation, and complained of difficulty in breathing with aches and pains.

a)  What is the likely explanation for the patient’s symptoms?

b)  Outline your management.

[Click here to toggle visibility of the answers]

College Answer

a)  What is the likely explanation for the patient’s symptoms?

Hypocalcemia and possibly hypomagnesemia –e causing  muscle cramps, possible laryngospasm and AF from electrolyte abnormalities. Some patients suffer from the post operative hungry bone syndrome whereby the calcium goes into the bone because of lack of PTH.

b)  Outline your management.

•    Ca gluconate or chloride – bolus or infusion
•    Mg supplements
•    Anti-arrhythmics for AF

Discussion

The clinical features of hypocalcemia and the causes of hypocalcemia are discussed elsewhere. However, sophistication is not required to arrive at the answer here. This is a fairly straightforward pattern-recognition question, asking the candidate to recognise hypocalcemia as a possible complication of parathyroid surgery. The treatment, predictably, is the supplementation of calcium. One could go off on a tangent with AF management, and digress into a discussion of how one might want to replace calcium before attempting rate control with digoxin (digoxin being useless in the presence of hypocalcemia). However, this question is not worth enough marks for that.

References

Mittendorf, Elizabeth A., James I. Merlino, and Christopher R. McHenry. "Post-parathyroidectomy hypocalcemia: incidence, risk factors, and management."The American surgeon 70.2 (2004): 114-9.

Chopra, Deepak, Paul Janson, and Clark T. Sawin. "Insensitivity to digoxin associated with hypocalcemia." The New England journal of medicine 296.16 (1977): 917-918.